Thunderstorm Wind, O'Brien
- When
- May 16, 2:30 AM CST to 2:32 AM CST
- Where
- O'Brien County, 1.51 mi E of Sheldon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -95.840
A few trees were knocked down.
Severe thunderstorms moved through the area that resulted in strong wind impacting portions of the Iowa Great Lakes region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Severe thunderstorms moved through the area that resulted in strong wind impacting portions of the Iowa Great Lakes region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 2:28 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 328 AM CDT Tue May 16 2017 .SHORT TERM...(Today and Tonight) Issued at 328 AM CDT Tue May 16 2017 Focus today and tonight: - Isolated severe threat this morning with some heavy rain possible, especially in central SD. - A higher threat for severe thunderstorms from about 23z through 6z. - Heavy rain an increasing focus from about midnight tonight into Wednesday. A pair of MCS's ongoing early this morning. One was a weakening area of convection over western IA and western MN. Cloud tops were warming and convection diminishing. However along the nose of the LLJ over parts of east central SD and southwest MN scattered thunderstorms were quickly lifting northeast. The other MCS was closer to the upper level wave over northwest Neb and was heading towards central SD. This area will need to be watched for a little heavy rain as well as isolated severe storms through mid morning. Through mid morning showers and thunderstorms will continue across the area and will need to keep an eye out for southern parts of SD towards east central SD. The wave and mid level LLJ that is likely aiding development of MCS in northwest Neb will aim towards central and parts of se SD this morning before lifting northeast. Not expecting a lot of severe with this feature but it does have a good environment going to help maintain convection through the morning with the potential for some heavy rain and quite a bit of lightning. During the afternoon shower and thunderstorm activity should be at a minimum with weak shortwave ridging ahead of the next piece of energy. Not exactly a strong ridge so will see some potential for thunderstorm development late in the afternoon south an east of a line from about Yankton to Sioux Falls to Windom, which will be the approximate location of the surface boundary. Capping looks to play a role so will keep POPs fairly low until after about 2z to 3z. The flow along and ahead of the front is also not very convergent which might keep thunderstorm chances low until later. By early evening a strong upper level trough will dig into the western High Plains which will back low level flow and should set up a very busy evening and overnight period. If the surface to near surface flow can back soon enough an isolated tornado would be possible over parts of far southeast SD and northwest IA before about 3z. There is the potential for about 2500 J/kg surface based CAPE with strong, balanced, unidirectional shear through about 150mb. After this the 925mb to 850mb layer will likely become the main focus with some of the strongest instability and weakest capping. The threat for severe weather will likely continue through about 6z with the attention then turning towards heavy rain. The backing of the low level winds will turn the advection of the deeper moisture and instability towards south central SD which will likely allow for some back building and heavy rainfall. Looks like a decent potential for some locations to get a couple of inches of rain so a flash flood watch may be needed for late tonight into Wednesday as confidence on location and amounts increases. .LONG TERM...(Wednesday through Monday) Issued at 328 AM CDT Tue May 16 2017 ... Due to ongoing weather, did not make any major changes to the extended.... Increasing rain chances and a cooling trend through the weekend are the main focus over the next following days. Widespread showers and thunderstorms continue on Wednesday as the lead negatively tilted trough lifts northeast, and finally makes its entrance into the area. At this time, the severe weather risk is low due to extended cloud cover and limited diurnal heating. A few general thunderstorms east of I-29 cannot be ruled out, due to weak instability persisting in the afternoon and evening hours. Soundings continue to suggest a deep, and rich boundary layer moisture across the area; therefore, widespread moderate to heavy rain will be the main concern. Models continue to show high QPF values with storm total ranging from 1 to 2 inches of rain by Thursday morning; higher amounts possible. Thursday looks cooler and breezy as cooler air begins to filter in behind the exiting trough. An upper ridge across the Northern Plains and the International Border will result in dry conditions for most of the day. Highs will be from the mid 50s to lower 60s. Rain chances return on Friday as another shortwave from the west Pacific moves into the High Plains. Severe weather potential is limited. Most of the instability will remain further south, thus only rain chances are anticipated. The same pattern of periodic rain showers and isolated thunder persists on Saturday. Unseasonably temperatures are the main impact for the remainder of the week with highs 15 to 20 degrees below normal. Highs will generally be in 50s to mid 60s through this weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1254 AM CDT Tue May 16 2017 Area of showers and scattered thunderstorms will move across the area through the early morning hours. Isolated strong wind gusts in excess of 40kt will be possible as the showers approach. Ceilings will largely remain VFR with the showers/storms, but very brief visibility reductions to MVFR will be possible. Additional showers/storms are possible late in this TAF period, mainly along/east of I-29. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...05 AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 832 PM CDT Mon May 15 2017 SDZ050-052-057-058-063-064-170145- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 832 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Tonight another round of showers and thunderstorms will be possible. A few of the storms could become strong and capable of producing hail to the size of nickels and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will become likely by Tuesday night into Wednesday but at this time the strongest storms should be along and east of Interstate 29. The main threats for any of these storms will be lightning and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-170145- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 832 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of thunderstorms is expected to impact the area overnight, beginning near the Missouri River Valley after 11 pm, then lifting northeast across the region through early Tuesday morning. A few of these storms could become severe, and the primary threats will be hail to the size of golf balls, and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for thunderstorms will return again Tuesday afternoon and night, and a few of these storms could be severe as well. The better chance for severe storms should be east of Interstate 29 with tennis ball sized hail and 75 mph wind gusts possible. Additional showers and thunderstorms will be possible Wednesday, but at this time, any storms that develop on Wednesday should not become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few trees were knocked down.
Strong winds estimated to 75 to 80 mph continued for over ten minutes, but did not result in much damage.
Measured at the Spencer, IA airport.
Didn't result in any known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697672, 697675, 697677, 697676.